CINV Therapies Detailed in Online PER Course

OncologyLive, June 2012, Volume 13, Issue 6

Although much has changed in cancer therapeutics, chemotherapy-induced nausea and vomiting remains a significant and much-feared adverse effect of treatment for many patients.

Frankie Ann Holmes, MD

Associate Director Breast Oncology Research Texas Oncology US Oncology Breast Cancer Research Houston, TX

Although much has changed in cancer therapeutics, chemotherapy-induced nausea and vomiting (CINV) remains a significant and much-feared adverse effect of treatment for many patients.

Researchers are seeking to understand the molecular pathways through which CINV develops, and clinical practice guidelines have been updated to reflect the continuing complexity of treating CINV and personalizing therapy for individual patients.

Physicians’ Education Resource (PER) offers a review of current and emerging agents, as well as guidelines on their use, in “Optimizing the Prevention of Chemotherapy-Induced Nausea and Vomiting: A 2011 Perspective,” an online continuing medical education course approved for 2.0 AMA PRA category 1 credits.

There are three major classes of drugs that can be employed to treat CINV, according to the course paper:

  • Neurokinin-1 (NK-1) antagonists—aprepitant, a capsule formulation of Emend (Merck) and fosaprepitant, an intravenous form of Emend
  • Serotonin 5-HT3 receptor antagonists—dolasetron (Anzemet; Sanofi), granisetron, ondansetron, and palonosetron (Aloxi; Eisai)
  • Corticosteroids

These drugs are available in different formulations, with some offered both intravenously and in tablet form. Granisetron is available in tablet, liquid, and injection forms, and as a transdermal patch (Sancuso; ProStrakan).

For patients who fail to respond to these therapies, other medications such as antipsychotics and cannabinoids also may be options.

In a question-and-answer perspective that is part of the PER course, Frankie Ann Holmes, MD, offers her views on evaluating patients with CINV and selecting therapies for them. Here is an excerpt from that discussion:

What are the most significant challenges in the management of CINV?

One of the most significant challenges in managing CINV awareness is that some clinicians do not regard a commonly used chemotherapy regimen, “AC” (doxorubicin with cyclophosphamide), as highly emetogenic. Highly emetogenic regimens are those that cause nausea and vomiting in unprotected patients more than 90% of the time. I have been to lectures where physicians have said, “Oh, that’s just AC.”

So it is important to realize that our understanding of the potency of these regimens has changed, and that we need to be sure that we are maximally protecting patients for whom we prescribe AC.

Another significant challenge is that we don’t have a good answer for the management of nausea. We don’t understand all the mechanisms driving it, the way we do the management of emesis. Emesis has now been understood as a series of molecular pathways, just like the targeted agents we use to bind or modulate the estrogen receptor or the anaplastic lymphoma kinase (ALK) inhibitors. We have agents that target these emetogenic pathways, but not so with nausea.

Five Categories of CINV

Acute CINV

Develops within a few minutes to several hours after treatment, usually peaks at 5 to 6 hours, and resolves within 24 hours

Delayed CINV

Occurs more than 24 hours after chemotherapy and can last up to 5 days

Anticipatory CINV

Occurs before the emetogenic agent is delivered in patients who previously have experienced CINV

Breakthrough CINV

Refers to vomiting that occurs despite prophylaxis and requires "rescue" medication

Refractory CINV

Occurs when patients have failed antiemetic prophylaxis and/or rescue medications in previous chemotherapy cycles and have emesis in succeeding cycles

Source: Peck S. Optimizing the prevention of chemotherapy-induced nausea and vomiting (CINV): a 2011 perspective. Physicians' Education Resource website. http://goo.gl/BjI6b. Published December 15, 2011. Accessed May 30, 2012.

What steps do you take to personalize CINV treatment for each patient?

Increasingly, we are tailoring or “personalizing” every aspect of our treatment. This also includes preemptive management of side effects by “profiling” patients who are more likely to experience nausea and vomiting. These include young patients, healthy women who consume little or no alcohol, and those who do not smoke. These are patients that we must target with maximum efforts. Obese patients may not be as high a risk of nausea and vomiting, but we need to inquire about their history. Did they have a lot of nausea and vomiting with their pregnancy? Do they have carsickness? Are they still very queasy? Obesity is not necessarily protective of emesis, especially if that obesity increases gastroesophageal reflux disease (GERD).

GERD is another important condition that can contribute to low-grade, naggingly persistent nausea or vomiting. Many patients don’t think to mention this, but GERD can exacerbate CINV. So we need to ask patients, “Do you have any reflux ever, or do you have heartburn?” because we may wish to incorporate a proton pump inhibitor very early on in their treatment.

What role do you see for newer agents in the management of CINV?

The newer agents include the IV form of the neurokinin-1 (NK-1) inhibitor, which is fosaprepitant, and this has made it easier for our patients, because we do not have to ask them to bring their pills with them. They can receive this IV treatment at the same time as the other antiemetic agents, so that’s been very useful.

Another new formulation of an older agent is the transdermal form of granisetron. This patch should be applied before chemotherapy, so it is a preparatory treatment and has a half-life of seven days. For those patients who are not good with pills, especially if they feel nauseated, and who are not keen on using suppositories, the transdermal form of granisetron is an attractive option.